EconPapers    
Economics at your fingertips  
 

Monetary Policy Loss Functions: Two Cheers for the Quadratic

P. Schellekens and Jagjit Chadha ()

Cambridge Working Papers in Economics from Faculty of Economics, University of Cambridge

Abstract: The authors examine the implications for the optimal interest rate rule that follow from relaxing the assumption that the policy-maker's loss function is quadratic. They investigate deviations from quadratics for both symmetric and asymmetric preferences for a single target and find that (i) other characterisations of risk aversion than implied by the quadratic only affect dead-weight losses, unless there is multiplicative uncertainty; and (ii) asymmetries affect the optimal rule under both additive and multiplicative uncertainty but result in interest rate paths observationally similar, and in some cases equivalent, to those implied by a shifted quadratic. The results suggest that in the context of monetary policy-making the convenient assumption of quadratic losses may not be that drastic after all.

Keywords: Loss functions; Uncertainty; Optimal monetary policy rules (search for similar items in EconPapers)
JEL-codes: E42 E52 E61 (search for similar items in EconPapers)
New Economics Papers: this item is included in nep-mon
Date: 1999-11
References: View references in EconPapers View complete reference list from CitEc
Citations View citations in EconPapers (16) Track citations by RSS feed

Downloads: (external link)
http://www.econ.cam.ac.uk/research-files/repec/cam/pdf/wp9920.pdf (application/pdf)
Our link check indicates that this URL is bad, the error code is: 404 Not Found

Related works:
Working Paper: Monetary policy loss functions: two cheers for the quadratic (1999) Downloads
Working Paper: Monetary policy loss functions: two cheers for the quadratic Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:cam:camdae:9920

Access Statistics for this paper

More papers in Cambridge Working Papers in Economics from Faculty of Economics, University of Cambridge
Series data maintained by Jake Dyer ().

 
Page updated 2017-10-15
Handle: RePEc:cam:camdae:9920